South Dakota, 2012

Damaging Winds in South Dakota, July 29, 2012

July 29, 2012 · NWS ABR · 5 events in 2 counties and zones

A couple isolated thunderstorms brought severe weather to parts of north central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought severe weather to parts of north central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 1:14 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 29, 1:14 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT SUN JUL 29 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT
KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST.
ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN
MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT
SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER
THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE
DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS
CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED
CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE
RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40
KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL
HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT.

HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY
ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON
MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE
PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN
ABOVE NORMAL.

RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE
TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN
RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER
FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL
BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE
TUESDAY INTO WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL
SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE
STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO
SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA
WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO
BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING
ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER
SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE
PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND
FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS
BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE
WEEKEND.

WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE
EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES
IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF SHOWERS AND WEAK THUNDERSTORMS WILL TRACK ACROSS THE
SOUTHWESTERN CWA THIS AFTERNOON...POSSIBLY AFFECTING KPIR. ANOTHER
ROUND OF PRECIPITATION MAY AFFECT THE NORTHEASTERN CWA...INCLUDING
KMBG...BETWEEN 00Z AND 06Z. CIGS MAY BRIEFLY FALL INTO THE MVFR
CATEGORY WITH BOTH ROUNDS OF PRECIPITATION. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 1:50 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SUN JUL 29 2012

SDZ003>006-009-010-015>018-033>037-045-048-051-300900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE
WEATHER REMAINS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-300900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
350 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 29, 2:23 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Thunderstorm Wind, Corson

When
July 29, 2:50 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.680, -100.800

Seventy mph winds snapped a tree.

Thunderstorm Wind, Corson

When
July 29, 2:57 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.680, -100.800

Thunderstorm Wind, Brown

When
July 29, 6:15 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

Thunderstorm Wind, Brown

When
July 29, 6:15 PM CST
Where
Brown County, 0.84 mi SW of Richmond
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.510, -98.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403419, 403421, 403415, 403411, 403422.